Florida, 2002Damaging Wind in Florida, July 20, 2002
July 20, 2002 · NWS JAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 20, 1:18 PM EST, 3 hours 42 minutes earlier.
Area forecast discussion, Jul 20, 1:18 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
218 PM EDT SAT JUL 20 2002
CURRENTLY...SURFACE TROUGH FROM THE CAROLINAS TO ACROSS SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA. SHORT WAVE TROUGH DROPPING SOUTHEAST
ACROSS CENTRAL GA. THUNDERSTORMS RAPIDLY ERUPTING ALONG I-10 IN NORTH
FLORIDA.
MODELS/ZFP...UNMODIFIED MORNING SOUNDINGS ALREADY SHOWED CAPE OF
4100+J AND LIFTED INDEX -8 WITH CAP OF 3 DEGREES. AFTER CAP IS BROKEN
SHOULD SEE A ROUND OF NUMEROUS THUNDERSTORMS THE REMAINDER OF THE
AFTERNOON. MAIN CONCERNS WILL BE THE FREQUENT CLOUD TO GROUND
LIGHTNING (FROM HIGH CAPE AND PW) AND POSSIBLE PULSE SEVERE STORMS.
SURFACE TROUGH CONTINUES OVER THE REGION WITH SHORT WAVE DROPPING
SOUTHEAST THRU SUNDAY...AND CLOSING OFF ACROSS GEORGIA AND ALABAMA.
MODELS IN GOOD AGREEMENT THAT THERE WILL BE MORE THAN SUFFICIENT
MOISTURE AND LIFT TO SEE NUMEROUS MAINLY AFTERNOON THUNDERSTORMS AT
LEAST FOR THE NEXT SEVERAL DAYS. WITH MEAN 1000-500 MB WIND FLOW
GENERALLY WEST OR SOUTHWEST...WILL SEE ACTIVITY FIRST FORM NEAR GULF
COAST AND SPREAD EAST...WITH MOST OF THE ACTIVITY NEAR EAST COAST IN
THE LATE AFTERNOON AND INTO THE EVE. HEAT INDICES ARE RUNNING 105 TO
110 DEGREES TODAY AND WILL SEE AT LEAST 105 SUNDAY. WILL HEADLINE
THIS.
PRELIM
AMG TT 075/093 072/094 074 08464
SSI TT 078/090 077/092 076 08464
JAX TT 076/093 073/093 075 08464
SGJ TT 077/090 075/093 077 08464
GNV TT 074/093 073/093 074 08363
OCF TT 074/092 074/093 074 08353=
.JAX...
.GA...NONE.
.FL...NONE.
PP
In the hours before
Special weather statement, Jul 20, 11:15 AM EST, 5 hours 45 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-202200-
NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1215 PM EDT SAT JUL 20 2002
...HEAT INDICES BETWEEN 103 AND 108 DEGREES THIS AFTERNOON...
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE...
TEMPERATURES WILL CLIMB TO BETWEEN 94 TO 98 DEGREES IN MOST INLAND
LOCATIONS...RESULTING IN HEAT INDICES BETWEEN 103 AND 108 DEGREES
DURING THE AFTERNOON AND EARLY EVENING. IF ENGAGED IN OUTDOOR
ACTIVITIES...TAKE FREQUENT BREAKS IN SHADED AREAS AND DRINK PLENTY
OF NON-ALCOHOLIC BEVERAGES.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A
FEW OF THESE THUNDERSTORMS WILL BECOME SEVERE FROM MID-AFTERNOON
THROUGH THE EVENING HOURS. STRONGEST STORMS WILL PRODUCE HAIL AND
WIND GUSTS OVER 40 MPH. ALL STORMS WILL CONTAIN LOCALLY HEAVY RAIN
AND FREQUENT LIGHTNING STRIKES. SPOTTERS ARE REQUESTED TO
SELF-ACTIVATE AS CONDITIONS WARRANT.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
CARROLL
Local storm report, Jul 20, 4:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
545 PM EDT SAT JUL 20 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM JACKSONVILLE FL WIND DAMAGE
07/20/02 DUVAL TREES AND POWERLINES DOWN
NEAR ATLANTIC AND SOUTHSIDE
0255 PM LAKE CITY FL WIND DAMAGE
07/20/02 COLUMBIA TREES AND POWERLINES DOWN
0400 PM 1NE KEYSTONE HEIGHTS FL WIND DAMAGE
07/20/02 CLAY BARN DESTROYED. ROOF BLOWN
OFF 2 SHEDS
PPThunderstorm Wind, Putnam
- When
- July 20, 5:00 PM EST
- Where
- Putnam County, 1 mi E of Bostwick
- Deaths
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 29.609, -81.744 (the zone’s center; the record gives no point)
Bass boat would not start as thunderstorm approached and was taken under tow by a pontoon boat. Bass boat filled with water and sank. Victim could not be located due to low visibility, wind and waves. Victim was not wearing a life jacket.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 20 to 22, 200247 injured · 29 events
- Heat in Maryland, July 20, 20021 death · 1 event
- Damaging Winds in South Dakota, July 20, 2002$1.0 million · 92 kt wind · 2 events
- Damaging Wind in Georgia, July 20, 2002$50,000 · 1 event
- Lightning Strike in South Carolina, July 20, 2002$30,000 · 1 event
- Hail and Damaging Wind in Alabama, July 20, 2002$20,000 · 0.75 in hail · 3 events
- Heat in Illinois, July 20 to 22, 200217 events
- Damaging Wind in Florida, July 20, 2002$20,000 · 1 event
- Hail and Damaging Winds in Oklahoma, July 20 to 22, 2002$3,000 · 2.5 in hail · 11 events
- Lightning Strike in North Carolina, July 20, 20021 injured · 1 event
- Hail and Damaging Winds in Florida, July 20, 2002$11,000 · 0.75 in hail · 5 events
- Hail and Damaging Wind in Florida, July 20, 20021 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306794.